Side effects of chemotherapy

Chemotherapy is given because it kills cancer cells. However, chemotherapy can also damage other types of normal cells in your body.

People can often carry on with many of their day-to-day activities while having chemotherapy. But some drugs, due to the potential damage to normal cells, can have side effects.The side effects of chemotherapy will vary from person to person and will depend on the type of drug(s) you are taking. Your medical team will discuss potential side effects with you before your treatment starts.

General side effects can include:

  • Vomiting and nausea (feeling sick)
  • Diarrhoea
  • Constipation
  • Mouth ulcers
  • Poor appetite
  • Hair loss
  • Redness and peeling on the palms of the hands and soles of the feet (palmar-plantar syndrome)
  • Nerve changes (e.g., pins & needles)
  • Infertility (inability to have children)

Side effects are mostly temporary and often steps can be taken to prevent or reduce them. Speak to your medical team if you are concerned about any side effects you may be having.

coping with side effects

Drop in blood cells

Many chemotherapy drugs will cause the number of blood cells produced by your bone
marrow to drop. This usually begins around seven days after you start each treatment
and can return to normal levels about three to four weeks after treatment. Your doctors
will be regularly checking your blood to monitor your blood cell counts while you are
having chemotherapy treatment.

The drop in blood cells can lead to the following side effects:

  • A drop in white blood cells (neutropenia) can lead to an increased risk of infection.
    With fewer white blood cells, particularly your infection fighting neutrophil cells,
    your body finds it harder to fight infections. Symptoms of infections can include
    headaches, feeling shivery, having a cough or sore throat, achy muscles and a high
    temperature (above 38°C).
  • A drop in red blood cells (anaemia) can leave you very tired and breathless.
    Sometimes the levels drop so low that a blood transfusion may be necessary.
  • A drop in platelets (thrombocytopenia) can cause bruising and nosebleeds,
    because platelets help the blood to clot. You may also find that your gums bleed
    after you brush your teeth. Low platelet counts can also cause a rash consisting of
    tiny red dots, called petechiae, or bruises on your arms and legs.
    If you feel you have any of the above symptoms please discuss with your doctor and
    they can suggest what will be suitable to help with these side effects.

Blood Clots

Cancer can make your blood more likely to form a clot (thrombosis) and having
chemotherapy also increases this risk. Blood clots can be very serious so it is important
to tell your doctor straight away if you have pain, redness and swelling in a leg, or
breathlessness and chest pain.

However, most clots can usually be successfully treated with drugs to thin the blood. Speak to your doctor or nurse for more information.

coping with side effects

The information provided in this site, or through links to other websites, is not a substitute for medical or professional care and should not be relied upon as such. Read our disclaimer.

Sources and references for this information product will be supplied on request. Please contact us quoting the Information Product number below:

Information Product No. | Published: 03/10/2019 | Last Updated: 16/10/2019 | Next Review Due: 03/10/2022